Home » Frequently asked Questions on Health » Is my wife's white blood cell count appropriate?

Is my wife's white blood cell count appropriate?

Q: My wife recently went to the emergency room for pain on the right side of her stomach. They took a blood test and her white blood cell count was found to be 19000. What should we do?

A:The normal total leukocyte (white blood cells) count varies with the age of a person. It also has a diurnal cycle i.e. counts vary during a 24 hour day. Normally they range from 4000 to 10,000 per ml in an adult. Leukocytosis is an increase above the accepted normal range of total leukocytes. Usually only one type of cell is responsible for this increase, but there may be a simultaneous increase in several cell types. The counts may go up due to an increase in any component of the white cells i.e. neutrophils (called neutrophilia), lymphocytes (called lymphocytosis), monocytes (called monocytosis), eosinophils (called eosinophilia) or basophils (called basophilia). This can be judged by a differential leukocyte count. The range of each of these cells also varies with the age of an individual. There are numerous causes for increases in neutrophils, lymphocytes etc. The degree of leukocytosis depends upon several factors like its cause, severity of the infection, resistance of the body, localisation of the inflammatory process (greater neutrophilic leukocytosis is produced by a localised disease process rather than a generalised one) and modification by treatment. Leukocytosis is a common laboratory finding and is most often due to relatively benign conditions like infections or inflammatory processes. The normal reaction of bone marrow to infection or inflammation (tissue necrosis, infarction, burns, arthritis) leads to an increase in the number of white blood cells, predominantly polymorphonuclear leukocytes and less mature cell forms. Physical stress caused by overexertion, anesthaesia or seizures and emotional stress too can raise the TLC. Some drugs like corticosteroids, lithium and beta agonists too can cause a rise in neutrophils. Your doctor will have to interpret this report in the light of the clinical profile of the patient.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------